Benjamin Loel, Julia Fox, Katie Zajac, Looi Ee, Jonathan Hind
{"title":"Wet beriberi in intestinal failure due to change from intravenous to enteral supplementation - Time to focus on water-soluble vitamins.","authors":"Benjamin Loel, Julia Fox, Katie Zajac, Looi Ee, Jonathan Hind","doi":"10.1016/j.intf.2026.100372","DOIUrl":null,"url":null,"abstract":"<p><strong>Background: </strong>Thiamine deficiency is a rare but life-threatening complication for which children on long term parenteral nutrition (PN) are at higher risk.</p><p><strong>Case report: </strong>We describe a 13-year-old male with intestinal failure secondary to Filamin A mutation who presented with one-week of oedema and orthopnoea. He was fully dependent on PN and his intravenous multivitamin supplementation was replaced with enteral vitamins due to a national shortage. On presentation he was tachycardic, tachypnoeic, hypotensive, and fluid overloaded. Investigations revealed hyponatraemia, hypoalbuminaemia, metabolic acidosis, and a significantly elevated lactate. Chest radiography showed bilateral pleural effusions. Intravenous thiamine and oral vitamin C supplementation led to rapid clinical improvement and testing confirmed low thiamine and vitamin C levels. His presentation was consistent with wet beriberi due to thiamine deficiency.</p><p><strong>Conclusion: </strong>This case highlights the risk of water-soluble vitamin deficiency in PN-dependent children during intravenous vitamin shortages and the need for biochemical monitoring.</p>","PeriodicalId":520517,"journal":{"name":"Intestinal Failure (New York, N.Y.)","volume":"10 ","pages":"100372"},"PeriodicalIF":0.0000,"publicationDate":"2026-04-28","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13137196/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Intestinal Failure (New York, N.Y.)","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1016/j.intf.2026.100372","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/4/1 0:00:00","PubModel":"eCollection","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 0
Abstract
Background: Thiamine deficiency is a rare but life-threatening complication for which children on long term parenteral nutrition (PN) are at higher risk.
Case report: We describe a 13-year-old male with intestinal failure secondary to Filamin A mutation who presented with one-week of oedema and orthopnoea. He was fully dependent on PN and his intravenous multivitamin supplementation was replaced with enteral vitamins due to a national shortage. On presentation he was tachycardic, tachypnoeic, hypotensive, and fluid overloaded. Investigations revealed hyponatraemia, hypoalbuminaemia, metabolic acidosis, and a significantly elevated lactate. Chest radiography showed bilateral pleural effusions. Intravenous thiamine and oral vitamin C supplementation led to rapid clinical improvement and testing confirmed low thiamine and vitamin C levels. His presentation was consistent with wet beriberi due to thiamine deficiency.
Conclusion: This case highlights the risk of water-soluble vitamin deficiency in PN-dependent children during intravenous vitamin shortages and the need for biochemical monitoring.